Article Text

PDF

PHC-010 Drug Interaction: A Case Report
  1. E Fernández López,
  2. E Tevar Alfonso,
  3. MA Ocaña Gomez,
  4. JA De León Gil,
  5. I Plasencia García,
  6. J Merino Alonso,
  7. R Jurado López,
  8. E Marqués Guell
  1. Hospital Nuestra Señora de Candelaria, Farmacia Hospitalaria, Santa Cruz de Tenerife, Spain

Abstract

Background The serum concentration of valproic acid (VPA) in epilepsy patients is reduced to sub-therapeutic by the administration of carbapenems antibiotics.

Purpose Description of the interaction and communication to the Pharmacovigilance Center with yellow cards.

Materials and Methods A 66-year-old was admitted to the resuscitation unit after being operated on for perforation peritonitis secondary to cytomegalovirus. Treatment was with imipenem because the suspicion of extended-spectrum beta-lactamases (ESLB) organisms was confirmed. Concomitant treatment was with VPA 400mg–400mg–400mg due to an underlying disease, epilepsy. The pharmacy department was asked to cheque the VPA blood level: initially levels were within the therapeutic interval (TI), but at 24 hours after starting treatment with imipenem it decreased by 70% to below the TI. In addition, because of the proconvulsive properties of imipenem, the patient started to have convulsions.

After reporting the suspected interaction, the doctor decided to change the antibiotic to meropenem 1g/8h and so eliminate at least the pharmacodynamic component of the interaction. After 24 hours of the change VPA levels continued to fall and at 48 hours were almost undetectable (≤3 mcg/mL). VPA dose was increased, 1000 mg-1200 mg-1000 mg, without the situation reversimg. After 30 days meropenem was suspended and VPA levels did not return to the TI until after approximately 120 h.

Results Although the exact mechanism is unknown, it is suspected to be of the pharmacokinetic kind and at several levels: intestinal absorption, enterohepatic cycling, distribution and hepatic conjugation. This would explain the rapid and of intense decline in levels, in spite of the high dose of antiepileptic, and the difficulty reversing the situation.

Conclusions Given the magnitude of the reduction in plasma levels, the speed with which it appears and the difficulty of getting it back at TI, we think that monitoring and dose adjustments are not useful to manage this interaction. A change of anticonvulsivant or antibiotic treatment should be considered.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.